Virginia, 2016

Damaging Winds in Virginia, June 23, 2016

June 23, 2016 · NWS MRX · 4 events in 4 counties and zones

Severe thunderstorms formed along an outflow boundary during the early afternoon across the Ohio Valley and this boundary moved southeast across Southwest Virginia and Northeast Tennessee during the late afternoon into the evening hours. The storms moved into a weak to moderately unstable environment generating mostly wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe thunderstorms formed along an outflow boundary during the early afternoon across the Ohio Valley and this boundary moved southeast across Southwest Virginia and Northeast Tennessee during the late afternoon into the evening hours. The storms moved into a weak to moderately unstable environment generating mostly wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 6:09 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 23, 6:09 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
709 PM EDT THU JUN 23 2016

.AVIATION...
A line of thunderstorms currently north of the forecast area will
push south through the evening hours, resulting in periods of IFR
conditions at TRI and TYS. Low ceilings are expected in the moist
air across the north after midnight. Thunderstorm chances shift
further southeast for Friday. At this point, have left out the
mention of thunder at CHA. Will reassess for the 06Z package based
on newer model data.

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

EMH
Hazardous weather outlook, Jun 23, 2:20 PM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT THU JUN 23 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 PM EDT THU JUN 23 2016 /220 PM CDT THU JUN 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT...

SPOTTY EVENING CONVECTION...MAINLY N OF INTERSTATE 40...MAY INCLUDE
AN ISOLATED SEVERE CELL. HOWEVER...GREATER THREAT IS EXPECTED
OVERNIGHT WITH AN ORGANIZED CONVECTIVE COMPLEX MOVING SOUTHEAST OUT
OF KENTUCKY. ONCE AGAIN...THE BEST CHANCE FOR SEVERE WEATHER WITH
THIS COMPLEX WILL BE ALONG AND NORTH OF INTERSTATE 40. DAMAGING
WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. A
LOWER THREAT WILL EXIST FOR MARGINALLY SEVERE SIZED HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

STRONG TO MARGINALLY SEVERE STORMS WILL CONTINUE INTO THE DAY
FRIDAY WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING BEING THE
MAIN THREATS. THE BEST CHANCES FOR ANY SEVERE WEATHER ON FRIDAY
WILL BE FOR AREAS SOUTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
OVERNIGHT HOURS.

In the hours before

Special weather statement, Jun 23, 6:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT THU JUN 23 2016

VAZ002-240030-
WISE-
744 PM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WISE COUNTY...

AT 743 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLINTWOOD...
MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...COEBURN...POUND AND ST. PAUL.

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3697 8233 3691 8230 3691 8232 3689 8232
      3689 8237 3688 8240 3689 8240 3688 8245
      3703 8275 3704 8274 3705 8272 3712 8272
      3715 8264 3720 8255
TIME...MOT...LOC 2343Z 300DEG 44KT 3721 8247

MJB

The radar

The Jackson,KY radar (KJKL), 135 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 23, 7:30 PM EST
Where
Russell County, 0.55 mi E of Putnam
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.020, -81.960

One tree was reported down east of Honaker.

Thunderstorm Wind, Washington

When
June 23, 7:50 PM EST
Where
Washington County, 0.55 mi E of Abingdon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.710, -81.970

Several trees were reported down countywide between 850 pm and 10 pm edt.

Thunderstorm Wind, Wise

When
June 23, 8:00 PM EST
Where
Wise County, Pound
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.130, -82.620

A few trees were reported down in Pound.

Thunderstorm Wind, Lee

When
June 23, 8:20 PM EST
Where
Lee County, 1.31 mi WNW of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.690, -83.120

A little more than a mile west of Jonesville, a tree was reported down on Town Branch Road and another was downed at Hether Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634874, 634878, 634922, 634899.